Alert archive / New York / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 99, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 16, 2009, 4:42 PM EDT for 6 counties in New York. It was in force for 63 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2009, 4:42 PM EDT (20:42 UTC)
- Expired
- Jul 16, 2009, 5:45 PM EDT
- In force
- 63 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
Counties Albany County, NY, Fulton County, NY, Montgomery County, NY, Saratoga County, NY, Schenectady County, NY, Schoharie County, NY
The radar
The Albany radar (KENX), 28 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 5:15 PM EDT | HAIL 1.75 | Altamont, NY | |
| Jul 16, 5:16 PM EDT | HAIL 0.75 | 5 W Colonie, NY | |
| Jul 16, 5:20 PM EDT | HAIL 1.75 | 5 Ssw Rotterdam, NY | |
| Jul 16, 5:20 PM EDT | HAIL 1.75 | Guilderland, NY | |
| Jul 16, 5:21 PM EDT | HAIL 0.88 | 2 W Rotterdam, NY | |
| Jul 16, 5:21 PM EDT | HAIL 1 | 4 Wnw Colonie, NY | |
| Jul 16, 5:24 PM EDT | HAIL 1 | Guilderland, NY | AT HIAWATHA GOLF COURSE- SR 155 SOUTH OFF WESTERN AVE. |
| Jul 16, 5:25 PM EDT | HAIL 0.88 | Guilderland, NY | |
| Jul 16, 5:25 PM EDT | HAIL 2 | Guilderland Center, NY | |
| Jul 16, 5:29 PM EDT | HAIL 1 | Rotterdam, NY | |
| Jul 16, 5:31 PM EDT | HAIL 0.75 | 5 Wnw Colonie, NY | |
| Jul 16, 5:34 PM EDT | HAIL 1.75 | Guilderland, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 1:39 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.7 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KALY 162042
SVRALY
NYC001-035-057-091-093-095-162145-
/O.NEW.KALY.SV.W.0099.090716T2042Z-090716T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
442 PM EDT THU JUL 16 2009
THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN SCHOHARIE COUNTY IN EAST CENTRAL NEW YORK...
EASTERN MONTGOMERY COUNTY IN EASTERN NEW YORK...
NORTH CENTRAL ALBANY COUNTY IN EAST CENTRAL NEW YORK...
SCHENECTADY COUNTY IN EAST CENTRAL NEW YORK...
SOUTHERN SARATOGA COUNTY IN EAST CENTRAL NEW YORK...
SOUTHEASTERN FULTON COUNTY IN EASTERN NEW YORK...
* UNTIL 545 PM EDT
* AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
AMSTERDAM...AND MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GLENVILLE AND ROTTERDAM JUNCTION BY 450 PM EDT...
SCOTIA BY 500 PM EDT...
BURNT HILLS...EAST GLENVILLE...ALPLAUS AND NISKAYUNA BY 505 PM
EDT...
CLIFTON PARK AND ROUND LAKE BY 515 PM EDT...
MECHANICVILLE BY 525 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS
AND EASTERN NEW YORK AND SOUTHERN VERMONT.
&&
LAT...LON 4302 7361 4292 7368 4286 7372 4282 7373
4278 7383 4263 7388 4266 7416 4268 7422
4272 7429 4277 7436 4284 7431 4302 7428
TIME...MOT...LOC 2042Z 276DEG 28KT 4291 7414
$$
NS/KS2 follow-up statements
000
WWUS51 KALY 162101
SVSALY
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
501 PM EDT THU JUL 16 2009
NYC001-035-057-091-093-095-162145-
/O.CON.KALY.SV.W.0099.000000T0000Z-090716T2145Z/
SCHOHARIE NY-MONTGOMERY NY-ALBANY NY-SCHENECTADY NY-SARATOGA NY-
FULTON NY-
501 PM EDT THU JUL 16 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR EXTREME SOUTHEASTERN FULTON...SOUTHERN SARATOGA...SCHENECTADY...
NORTH CENTRAL ALBANY...EASTERN MONTGOMERY AND NORTHEASTERN SCHOHARIE
COUNTIES...
AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED NEAR WOODRUFF HEIGHTS...OR NEAR SCOTIA...MOVING EAST AT 30
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
JONESVILLE AND GROOM CORNERS BY 510 PM EDT...
ELNORA...CLIFTON PARK CENTER...FLAGLER CORNERS AND CLIFTON PARK BY
515 PM EDT...
NEWTOWN...COONS...WILLOW GLEN AND CRESCENT BY 520 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS
AND EASTERN NEW YORK AND SOUTHERN VERMONT.
&&
LAT...LON 4272 7427 4277 7429 4283 7428 4302 7408
4302 7361 4292 7368 4286 7372 4282 7373
4278 7383 4263 7388 4266 7416 4268 7422
TIME...MOT...LOC 2101Z 276DEG 28KT 4289 7394
$$
NS/KS000
WWUS51 KALY 162133
SVSALY
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
533 PM EDT THU JUL 16 2009
NYC035-057-162143-
/O.CAN.KALY.SV.W.0099.000000T0000Z-090716T2145Z/
MONTGOMERY NY-FULTON NY-
533 PM EDT THU JUL 16 2009
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN FULTON
AND EASTERN MONTGOMERY COUNTIES IS CANCELLED...
PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS
AND EASTERN NEW YORK AND SOUTHERN VERMONT.
LAT...LON 4267 7413 4267 7417 4268 7421 4270 7419
4277 7410 4301 7377 4302 7361 4292 7368
4286 7372 4282 7373 4278 7383 4263 7388
TIME...MOT...LOC 2133Z 276DEG 28KT 4286 7360
$$
NYC001-091-093-095-162145-
/O.CON.KALY.SV.W.0099.000000T0000Z-090716T2145Z/
SCHOHARIE NY-ALBANY NY-SCHENECTADY NY-SARATOGA NY-
533 PM EDT THU JUL 16 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHEASTERN SARATOGA...SOUTHEASTERN SCHENECTADY...NORTH CENTRAL
ALBANY AND EXTREME NORTHEASTERN SCHOHARIE COUNTIES...
AT 532 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH. THIS STORM WAS LOCATED NEAR STILLWATER JUNCTION...OR NEAR
MECHANICVILLE...MOVING EAST AT 30 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS
AND EASTERN NEW YORK AND SOUTHERN VERMONT.
&&
LAT...LON 4267 7413 4267 7417 4268 7421 4270 7419
4277 7410 4301 7377 4302 7361 4292 7368
4286 7372 4282 7373 4278 7383 4263 7388
TIME...MOT...LOC 2133Z 276DEG 28KT 4286 7360
$$
NS/KSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:30 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 16, 3:30 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 330 PM EDT THU JUL 16 2009 .SYNOPSIS... A WEAK COLD FRONT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO EASTERN NEW YORK AND WESTERN NEW ENGLAND INTO THE EVENING. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE BOUNDARY WILL BECOME STATIONARY NEAR THE ATLANTIC SEABOARD THURSDAY NIGHT...WITH AN AREA OF LOW PRESSURE MOVING ALONG IT LATE FRIDAY INTO EARLY SATURDAY...LIKELY PRODUCING A WIDESPREAD RAINFALL IMPACTING THE REGION TO BEGIN THE WEEKEND. && .NEAR TERM /THROUGH 8PM THIS EVENING/... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR OUR ENTIRE AREA. AS OF 330 PM...STRONG TO SEVERE THUNDERSTORMS HAVE WORKED INTO HERKIMER COUNTY WITH VIL VALUES UP TO 62 DBZ! (VIL OF THE DAY WAS CALCULATED TO BE 50). THIS STORM HAS TURNED MORE TO THE RIGHT AND MIGHT CONTAIN HAIL UP TO GOLF BALL SIZE. THIS STORM SHOWS SIGN OF ROTATION. JUST RECEIVED VERIFICATION ON THIS STORM WITH QUARTER SIZE HAIL IN HERKIMER. (PLEASE REFER TO OUR LOCAL STORM REPORT PRODUCT LSR FOR THIS AND ANY FUTURE REPORTS). LAPS ANALYSIS INDICATES SBCAPES EXCEEDING 2000 J/KG OVER THIS LOCALITY. OTHERWISE...VERY LITTLE ACTIVITY OVER THE REMAINDER OF THE AREA. SBCAPES ARE ELEVATED...NEAR 2000 J/KG SO WE EXPECT MORE STORMS TO FIRE UP. INTERESTING...VERY LITTLE CLOUD TO GROUND LIGHTNING IS DETECTED WITH THE STRONG STORM. DEWPOINTS CONTINUE TO CLIMB HIGHER INTO THE 60S ACROSS OUR CWA. SURFACE TEMPERATURES HAVE REACH 80 OR BETTER IN MANY VALLEY LOCATIONS. THE "DRY" FRONT HAS MOVED VERY LOW EAST...TO THE WEST OF A SYRACUSE/ELMIRA LINE. **********PREVIOUS NEAR TERM FORECAST*************** HEALTHY CAPE COMBINED WITH FAIR 0-6KM BULK SHEER AROUND 30KTS AND MARGINALLY STEEP 850-500 HPA LAPSE RATES JUST UNDER 7.0 C/KM WILL BE JUST ENOUGH...WHEN TRIGGERED BY A WEAK COLD FRONT (OR ACTUALLY "DRY" LINE)...TO PRODUCE PULSE TYPE THUNDERSTORMS. SOME OF THESE STORMS COULD BRIEFLY APPROACH STRONG OR EVEN REACH SEVERE LIMITS WITH STRONG GUSTY WINDS AND OR DAMAGING HAIL TO NICKEL SIZE. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE ENTIRE REGION THROUGH 00Z. THUS FAR...MOST OF THE THE STORMS IN OUR AREA HAVE QUICKLY WEAKEN. THERE APPEARED TO BE AN INHIBITING CAP BUT THIS WILL EASILY BE BROKEN. THUS FAR...NOTHING REALLY ORGANIZED...JUST PULSE TYPE. DEWPOINTS HAVE CREPT UP INTO THE 60S AND TEMPERATURES APPROACHING 80 DEGREES. A SOUTH WIND IS FOUND IN THE HUDSON VALLEY WITH A MORE WSW FLOW TO THE WEST AND EVEN EAST OF THE HUDSON VALLEY. THERE MIGHT BE SOME CONVECTIVE INITIATION IN THE APEX OF THE MOHAWK/HUDSON VALLEY WITH THIS LOW LEVEL CONVERGENCE AHEAD OF THE DRY LINE WHICH AS OF 230 PM...AS LOCATED IN WESTERN NEW YORK. THIS BOUNDARY WILL CONTINUE TO SLOWLY MOVE EASTWARD WITH TIME. CONVECTIVE ACTIVITY WILL INCREASE DURING THE NEXT COUPLE OF HOURS. && .SHORT TERM /8PM THURSDAY THROUGH SUNDAY NIGHT/... SHOWERS AND THUNDERSTORMS SHOULD WANE QUICKLY WITH THE LOSS OF THE DIURNAL HEATING...AND SFC FRONT SLIPPING THROUGH. THE SFC COLD FRONT IS WEAK WITH ONLY MINIMAL COLD AIR ADVECTION EVIDENT AT H850. THE BOUNDARY WILL BECOME STATIONARY JUST EAST OF THE FORECAST AREA...IT LOOKS LIKE IT WILL SAG SOUTH OF THE CAPITAL REGION BASED ON THE SHORT TERM GUIDANCE. PATCHY FOG WILL BE POSSIBLE DUE TO THE MOIST GROUND FROM THE POTENTIAL CONVECTION. LEFT SOME SLIGHT CHANCES OF SHOWERS SOUTH OF THE CAPITAL REGION AFTER MIDNIGHT WITH THE FRONT PASSING. LOWS WILL BE IN THE LOWER 60S FROM THE CAPITAL REGION SOUTH...EXCEPT SOME MID AND UPPER 50S NORTH...AND OVER THE HIGHER TERRAIN. ON FRIDAY...A GREAT LAKES CUTOFF /QUITE COMMON ACCORDING TO CSTAR RESEARCH IN JULY...ESPEC THIS JULY !/ CONTINUE TO SPIN NEAR THE UPPER PENINSULA OF MI. SOUTHWEST FLOW ALOFT CONTINUES OVER THE REGION WITH MINOR PIECES OF SHORT WAVE ENERGY MOVING THROUGH. NO REAL CLEAR FOCUS FOR CONVECTION...BUT WEAK INSTABILITY COUPLED WITH MARGINAL LOW AND MID LEVEL LAPSE RATES MAY ALLOW POP UP SHOWERS AND THUNDERSTORMS ESPECIALLY OVER THE HIGHER TERRAIN. THE VALLEY LOCATIONS MAY STAY DRY DUE TO A WEAK LOW LEVEL CAP EVIDENT ON THE BUFKIT PROFILES FOR KALB/KPOU/KGFL. WITH H850 TEMPS RANGING BETWEEN +14TO +16C...COULD NOT SEE ANY 90S (WHICH THE MAV STILL INDICATES FOR KPOU) BUT WENT MID TO UPPER 80S MID HUDSON VALLEY...MID 70S TO LOWER 80S HIGHER TERRAIN. THIS WILL MAKE FRIDAY THE WARMEST DAY OF THIS MONTH. FRIDAY NIGHT INTO SATURDAY...UNSETTLED WEATHER PATTERN RETURNS WITH A WAVE OF LOW PRESSURE IMPACTING THE REGION FROM THE MID ATLANTIC REGION. THIS SFC WAVE MOVES ALONG THE ERN EDGE OF THE UPPER TROUGH IN ASSOCIATION WITH THE CUTOFF. THE SFC WAVE INTENSIFIES A BIT SINCE IT FORMS NEAR THE RIGHT REAR QUADRANT/RIGHT ENTRANCE REGION OF AN H250 JET STREAK. WE ARE EXPECTING OVER RUNNING RAINFALL WITH THE WARM FRONT EXTENDING NORTHEAST OF THE SFC WAVE TO COMMENCE AROUND MIDNIGHT...OR SHORTLY THEREAFTER FROM SOUTHWEST TO NORTHEAST ACROSS THE FCST AREA. THIS AREA APPEARS TO BE A BIT FASTER THAN PREVIOUSLY THOUGHT WHICH MEAN IT SHOULD BE MAINLY EAST OF OUR REGION BY SATURDAY AFTERNOON. WE CONTINUE WITH LIKELY POPS OVERNIGHT. PWAT VALUES APPROACH 1.75" NEAR THE CAPITAL DISTRICT AND POINTS SOUTH AND EAST.. RAIN WILL CONTINUE INTO SATURDAY...MOVING OUT DURING THE AFTERNOON. THE SHOWALTER VALUES ARE NOW AROUND 0C (OR EVEN A LITTLE BELOW THAT FROM ALBANY SOUTHWARD) THEREFORE WILL INTRODUCE A SLIGHT CHANCE OF THUNDER OVERNIGHT BUT THIS LOOKS TO BE PRIMARILY A STRATIFORM EVENT. THE DRY SLOT...MOVING IN LATER SATURDAY MIGHT ALLOW THE AFTERNOON TO BE SALVAGEABLE. RAISED TEMPS A CATEGORY ON SATURDAY AFTERNOON DUE TO A LITTLE MORE SUNSHINE AFTERNOON EXPECTED. LOOK FOR TEMPS 75-80 HUDSON VALLEY...70-75 ELSEWHERE. RIGHT NOW...SATURDAY NIGHT AND SUNDAY LOOK PRIMARILY DRY. KEEP SOME SLIGHT CHANCES EVERYWHERE SATURDAY EVENING AND ONLY IN THE ADIRONDACKS SUNDAY AFTERNOON. OTHERWISE...SUNDAY LOOKS MAINLY DRY WITH SEASONABLE TEMPERATURES. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... FOR THE FIRST TIME THIS SUMMER...A BERMUDA TYPE HIGH LOOKS TO FORM DURING THIS PERIOD. MEANWHILE...ANOTHER CUTOFF LOW WILL "LURK" TO THE WEST OVER THE GREAT LAKES. INITIALLY...WITH WEAK RIDGING...WE THINK MAINLY DRY WEATHER MIGHT PERSIST INTO MONDAY (EXCEPT FOR SLIGHT CHANCES AGAIN TO OUR NW). WITH TIME HOWEVER...PWATS WILL INCREASE WITH AN INCREASINGLY SSW FLOW...AND THE UPPER AIR LOW APPROACHES CLOSER. THE LOW COMING CLOSER WILL PRODUCE COOLING ALOFT AND INCREASED INSTABILITY. THIS SCENARIO WILL RESULT IN INCREASING CHANCES FOR THUNDERSTORMS AS WE HEAD INTO TUESDAY AND WEDNESDAY. FOR A CHANGE...TEMPERATURES LOOK TO BE CLOSE TO NORMAL DURING THIS TIME FRAME...WITH OVERNIGHT LOWS POSSIBLY RUNNING A LITTLE ABOVE NORMAL. IT WILL BE MORE HUMID THAN IT HAS BEEN MUCH OF THIS SUMMER AS WELL. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... WITH A DECENT AMOUNT OF SUNSHINE OVER THE REGION EARLY THIS AFTERNOON...EXPECT SHWRS/TSTMS TO BUBBLE UP ACROSS THE REGION... BUT NO FEATURES CURRENTLY SEEN ON STLT/RADAR TO BE ABLE TO PINPOINT TIMING OF CONVECTION AT THE TAF SITES...SO WILL HANDLE WITH A PROLONGED PERIOD OF VCSH AND THE CB QUALIFIER THROUGH ABOUT 03Z. EXPECT CONVECTION TO BE MAINLY DIURNALLY BASED...SO IT WILL DISSIPATE EARLY THIS EVENING. AFTER THAT...FOG/MIST WILL BE THE MAIN WEATHER PROBLEM THROUGH A COUPLE OF HOURS AFTER SUNRISE. FOG DEVELOPMENT WILL BE HIGHLY DEPENDENT OF WHETHER OR NOT CONVECTION OCCURS AT EACH TAF SITE. AT THIS POINT...WILL FORECAST MVFR FOG AT KPOU AND KALB LATE TONIGHT AND EARLY FRIDAY MORNING...WITH IFR FOG AT KGFL. A RETURN TO VFR CONDITIONS BY MID MORNING THROUGH THE END OF THE TAF PERIOD AT 18Z FRIDAY. SURFACE WINDS WILL BE SOUTH TO SOUTHWEST AT 5 TO 15 KTS THROUGH THIS EVENING...LIGHT AND VARIABLE TONIGHT...AND SOUTHWEST 5 TO 10 KTS ON FRIDAY. OUTLOOK... FRI AFTN-SUN...POSS MVFR AM FOG/CHC IFR/MVFR CHC -SHRA/TSRA EACH DAY. MON...VFR/MVFR...CIGS...NO SIG WX AT THIS TIME. && .FIRE WEATHER... A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 00Z FRIDAY. SOME OF THE STORMS COULD CONTAIN LARGE HAIL AND DAMAGING WIND GUSTS. THUNDERSTORMS WILL DIMINISH IN COVERAGE AFTER 00Z. WE WILL BE LEFT WITH ANOTHER DAMP NIGHT WITH RH VALUES NEAR 100 PERCENT. ONLY ISOLATED ACTIVITY EXPECTED ON FRIDAY AFTERNOON...MAINLY AWAY FROM THE HUDSON VALLEY. A SOUTH TO SOUTHWEST WIND WILL AVERAGE 5-10 MPH. RH VALUES WILL DROP TO BETWEEN 45-55 PERCENT. THERE WILL BE A GOOD DEAL OF SUNSHINE AS WELL. MORE SHOWERS AND POSSIBLY AN ISOLATED THUNDERSTORM ON THE WAY FOR LATE FRIDAY NIGHT...CONTINUING INTO AT LEAST THE EARLY PORTION OF SATURDAY. RH VALUES WILL APPROACH 100 PERCENT FRIDAY NIGHT AND REMAIN ELEVATED INTO SATURDAY. MAINLY DRY WEATHER EXPECTED FRIDAY. && .HYDROLOGY... THE RAINFALL FROM CONVECTION THROUGH THIS EVENING SHOULD HAVE LITTLE IMPACT ON THE MAIN STEM RIVERS. STORMS WILL BE MOVING AROUND 30 MPH WHICH SHOULD MITIGATE ANY HEAVY RAINFALL TOTALS IN ONE LOCATION...ESPECIALLY SINCE THE PRECIPITABLE WATER VALUES ARE ONLY SLIGHTLY ABOVE NORMAL FOR TODAY. SOME SHARP RISES ON STREAMS WILL BE POSSIBLE IF A QUICK INCH OR SO FALLS IN AN HOUR OR LESS. A WARM AND HUMID AIR MASS WILL CONTINUE TO BE OVER THE REGION FRIDAY INTO SATURDAY WITH PRECIPITABLE WATER VALUES JUMPING TO ABOUT 1.50 TO 2 INCHES FROM THE CAPITAL REGION SOUTH. SOME HEAVY DOWNPOURS FROM A WARM FRONT AND A LOW PRESSURE SYSTEM MOVING NORTHEAST NEAR THE ATLANTIC SEABOARD MAY PRODUCE A HALF AN INCH TO AN INCH OF BASIN AVERAGE RAINFALL...WITH SOME LOCALLY HIGHER AMOUNTS OVER THE HOUSATONIC BASIN POSSIBLE. EXPECT SOME MINOR WITHIN BANK RISES ON RIVERS...BUT NO WIDESPREAD HYDRO PROBLEMS AT THIS TIME. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...HWJIV NEAR TERM...HWJIV SHORT TERM...HWJIV/WASULA LONG TERM...HWJIV AVIATION...MAGLARAS FIRE WEATHER...HWJIV HYDROLOGY...HWJIV/WASULA
Hazardous weather outlook, Jul 16, 1:59 PM EDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 159 PM EDT THU JUL 16 2009 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-171800- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 159 PM EDT THU JUL 16 2009 ...SEVERE THUNDERSTORM WATCH 587 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ACTIVATED FOR THE FOLLOWING COUNTIES... LITCHFIELD BERKSHIRE ALBANY COLUMBIA DUTCHESS FULTON GREENE HAMILTON HERKIMER MONTGOMERY RENSSELAER SARATOGA SCHENECTADY SCHOHARIE ULSTER WARREN WASHINGTON BENNINGTON WINDHAM WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 16, 3:35 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
335 PM EDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL HERKIMER 43.03N 74.99W
07/16/2009 M1.00 INCH HERKIMER NY TRAINED SPOTTER
MAIN STREET IN HERKIMER
0325 PM HAIL HERKIMER 43.03N 74.99W
07/16/2009 E1.00 INCH HERKIMER NY PUBLIC
N. PROSPECT STREET
0332 PM HAIL HERKIMER 43.03N 74.99W
07/16/2009 M1.00 INCH HERKIMER NY TRAINED SPOTTER
STEUBEN STREET
0332 PM TSTM WND DMG HERKIMER 43.03N 74.99W
07/16/2009 HERKIMER NY TRAINED SPOTTER
TREE DOWN STEUBEN ST.
&&
SDIRIENZLocal storm report, Jul 16, 3:37 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
337 PM EDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL LITTLE FALLS 43.05N 74.86W
07/16/2009 M0.75 INCH HERKIMER NY TRAINED SPOTTER
&&
SDIRIENZLocal storm report, Jul 16, 3:42 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
342 PM EDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM TSTM WND DMG HERKIMER 43.03N 74.99W
07/16/2009 HERKIMER NY TRAINED SPOTTER
TREE DOWN ALONG ROUTE 5
&&
SDIRIENZLocal storm report, Jul 16, 4:09 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
409 PM EDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL NELLISTON 42.93N 74.61W
07/16/2009 M1.00 INCH MONTGOMERY NY TRAINED SPOTTER
0407 PM HAIL NELLISTON 42.93N 74.61W
07/16/2009 M0.75 INCH MONTGOMERY NY TRAINED SPOTTER
&&
EHELLERSpecial weather statement, Jul 16, 4:32 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 432 PM EDT THU JUL 16 2009 NYZ039-040-048>050-162130- WESTERN SCHENECTADY NY-EASTERN SCHENECTADY NY-SOUTHERN SARATOGA NY- MONTGOMERY NY-SOUTHERN FULTON NY- 432 PM EDT THU JUL 16 2009 ...A STRONG THUNDERSTORM IN SOUTH CENTRAL SARATOGA COUNTY IN EAST CENTRAL NEW YORK... THIS INCLUDES THE CITY OF CLIFTON PARK... SCHENECTADY COUNTY IN EAST CENTRAL NEW YORK... THIS INCLUDES THE CITIES OF...SCOTIA...SCHENECTADY... SOUTH CENTRAL FULTON COUNTY IN EASTERN NEW YORK... EASTERN MONTGOMERY COUNTY IN EASTERN NEW YORK... THIS INCLUDES THE CITIES OF...FONDA...AMSTERDAM... AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR FONDA...OR ABOUT OVER FONDA...AND MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR... TRIBES HILL BY 440 PM EDT FORT JOHNSON BY 445 PM EDT AMSTERDAM BY 455 PM EDT GLENVILLE BY 510 PM EDT ROTTERDAM JUNCTION BY 515 PM EDT SCOTIA BY 525 PM EDT IN ADDITION TO HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. NS/KS
Local storm report, Jul 16, 4:38 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
438 PM EDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL 2 N CANAJOHARIE 42.94N 74.58W
07/16/2009 E1.75 INCH MONTGOMERY NY DEPT OF HIGHWAYS
AT LOCK 15 OF ERIE CANAL.
0410 PM HAIL PALATINE BRIDGE 42.91N 74.58W
07/16/2009 M1.25 INCH MONTGOMERY NY TRAINED SPOTTER
DAMAGE TO WINDOWS AND CROPS.
0410 PM TSTM WND DMG PALATINE BRIDGE 42.91N 74.58W
07/16/2009 MONTGOMERY NY TRAINED SPOTTER
TREES DOWN.
&&
EHELLERThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 3:01 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Herkimer, Montgomery | 59 min |
| Jul 16, 4:00 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Herkimer, Montgomery | 60 min |
| Jul 16, 5:19 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Rensselaer, Saratoga, Schenectady | 56 min |
| Jul 16, 5:32 PM EDT | Areal Flood Advisory | ALY | Albany, Rensselaer, Saratoga, Schenectady | 93 min |
| Jul 16, 6:11 PM EDT | Severe Thunderstorm Warning | ALY | Columbia | 64 min |
| Jul 16, 6:15 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Columbia, Greene, Rensselaer | 60 min |
| Jul 16, 6:27 PM EDT | Areal Flood Advisory | ALY | Albany, Columbia, Greene, Rensselaer | 101 min |
| Jul 16, 6:47 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Greene | 28 min |
| Jul 16, 6:55 PM EDT | Flash Flood Warning | ALY | Columbia | 110 min |
| Jul 16, 6:55 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess, Ulster | 65 min |
| Jul 16, 6:59 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Dutchess | 61 min |
| Jul 16, 7:30 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Dutchess | 35 min |
| Jul 16, 7:39 PM EDT | Flash Flood Warning | ALY | Dutchess | 3 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.